Virginia, 2018Flooding in Virginia, July 31, 2018
July 31, 2018 · NWS LWX · 5 events in 2 counties and zones
Heavy rain developed during the evening of July 31st, mainly in Albemarle and Orange Counties. Rainfall totals over four inches were observed, with numerous instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain developed during the evening of July 31st, mainly in Albemarle and Orange Counties. Rainfall totals over four inches were observed, with numerous instances of flooding. This rain continued into the morning hours of August 1st with additional flooding reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 8:25 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 31, 8:25 PM EST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
925 PM EDT Tue Jul 31 2018
.SYNOPSIS...
A warm front across southern Virginia will move north of the
area overnight. A cold front will gradually approach from the
Ohio Valley Wednesday into Thursday, then dissipate over the
region Friday. Meanwhile, high pressure will remain anchored
over the western Atlantic through the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Showers this evening appear to be associated with warm front
lifting northward through central VA. As warm front lifts north
into PA overnight, expecting that showers will cease with
ceilings lowering again like they did last night. Will maintain
high PoPs this evening and then taper off them overnight.
Previous AFD...
On Wednesday...any remnants of the warm front should be north
of the region by early-morning...or the front will simply wash
out. Clouds might take a while to scour out on Wednesday...maybe
hanging tough in areas east of the Blue Ridge from about
Culpeper/Fauquier counties northward through mid-day.
Temperatures on Wed should be warmer as clouds will eventually
break during the afternoon.
SPC has placed much of the northern half of our CWA under a
slight risk for Wed as 0-6km shear of 40-45 kts combines with
instability/SBCAPE of 1200-1500 to produce potential for a few
severe storm. Best potential with timing of the cold front
approaching from the west would be after 19Z in the west and
after 21Z East of the Blue Ridge. Some issues determining how
it plays out storm-wise on Wednesday will be to what extent the
cloud cover can last through mid-day, the anemic mid-level lapse
rate, and just how unstable it can actually get. The 12Z HRFEv2
suggests highest potential for severe storms would be across
the western half of the CWA between 18-21Z...and then there is
uncertainty just how unstable it will be east of the Blue Ridge.
Also will have to factor in the high PWAT values of nearly 2
inches that will be in place across the region on Wed, so there
is potential for flash flooding as well, especially if
convective cores can fire east of the BLue Ridge over areas that
were dumped on last week.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Although the cold front to the west approaches the area on
Wednesday, it really never crosses. Thus, Thursday and Thurs
night will feature continued deep moisture over the region
along with southerly low level winds. Hard to pinpoint where
convection will fire on Thursday, but expect chances to be an
even bet across the entire region. Shear doesn't look that great
on Thurs (30-35 kt), but could be sufficient for some level of
organized convection. still be enough for organized storms and a
gusty wind threat...and heavy rainfall threat as well given the
high moisture content.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday, a trough will still be located to our west. With high
pressure locked in to our east at the surface, southerly flow will
persist, and a moist airmass will remain in place. The moist airmass
coupled with ascent ahead of the trough will lead to the development
of afternoon showers and thunderstorms.
Moving into the weekend, model guidance suggests that the mid-upper
level trough that will influence our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft. However, the guidance also indicates that ample low-
level moisture will linger (precipitable water values around 1.7-2.0
inches) across the area, and that shortwaves will likely be embedded
within the zonal flow aloft. This will result in chances for showers
and thunderstorms Saturday and Sunday afternoon.
Chances for showers and storms should lessen by Monday, but
will still be non-zero with a warm and humid airmass in place.
Temperatures throughout the long term period should gradually
modify from below normal on Friday to near or slightly above
normal by Monday.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SHRA and perhaps an isolated TSRA this evening will be near CHO
closest to a northward advancing warm front. Elsewhere, showers
a bit too scattered and thunderstorms a bit too uncertain for a
prevailing mention of either. Expect some BR to produce IFR
conditions in CHO and IAD overnight...
Wed-Thu...MVFR to occasional IFR ceilings and visibility in
scattered showers and thunderstorms...but much of the time VFR
conditions will prevail. S
Periodic sub-VFR conditions are possible in scattered
showers/thunderstorms Friday and Saturday.
Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Friday through Monday time period. The
highest coverage of storms should be on Friday.
&&
.MARINE...
SCA in effect this evening through Wednesday, and will likely
need to be extended for at least parts of the waters into
Thursday. Showers/thunderstorms increasingly likely late
Wednesday and again on Thursday, some of which could contain
marine warning-level gusty winds.
Showers and thunderstorms will be possible each afternoon Friday
through Monday, with the highest coverage of storms occurring on
Friday. Marginal SCA winds could also be possible in southerly flow
on Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ530>543.
&&
SYNOPSIS...SMZ
NEAR TERM...LFR
SHORT TERM...SMZ
LONG TERM...KJP
AVIATION...SMZ
MARINE...SMZ
Hazardous weather outlook, Jul 31, 9:42 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1042 AM EDT Tue Jul 31 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1042 AM EDT Tue Jul 31 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1042 AM EDT Tue Jul 31 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HTS
In the hours before
Local storm report, Jul 31, 7:22 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
822 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLOOD 1 W CHARLOTTESVILLE 38.04N 78.50W
07/31/2018 ALBEMARLE VA 911 CALL CENTER
HIGH WATER REPORTED ON UNIVERSITY AVE.
&&
EVENT NUMBER LWX1801296
JMGLocal storm report, Jul 31, 7:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM FLOOD 1 S ALONZAVILLE 38.91N 78.55W
07/31/2018 SHENANDOAH VA 911 CALL CENTER
HIGH WATER REPORTED ON SCOTTSVILLE ROAD.
&&
EVENT NUMBER LWX1801297
JMGLocal storm report, Jul 31, 7:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLOOD 2 SW PUMPKIN CENTER 39.60N 78.59W
07/31/2018 ALLEGANY MD 911 CALL CENTER
PARTS OF BEAR HILL ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1801298
JMGLocal storm report, Jul 31, 7:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 2 SSE PUMPKIN CENTER 39.59N 78.55W
07/31/2018 ALLEGANY MD 911 CALL CENTER
PARTS OF TOWN CREEK ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1801299
JMGFlood, Charlottesville (C)
- When
- July 31, 9:00 PM EST to 9:30 PM EST
- Where
- Charlottesville (C) County, 60.43 mi N of Madisonville to 60.44 mi N of Madisonville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.045, -78.515
Two people were rescued from a car floating in floodwaters near the intersection of Old Ivy Road and Ivy Road.
Flood, Albemarle
- When
- July 31, 9:15 PM EST to 10:15 PM EST
- Where
- Albemarle County, 1.11 mi ENE of Farmington to 1.13 mi ENE of Farmington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.057, -78.532
Floodwaters were covering the road near the entrance to the Farmington Heights neighborhood. This forced local residents to be told to shelter in place since they could not leave the area.
Flood, Albemarle
- When
- July 31, 10:00 PM EST to 10:30 PM EST
- Where
- Albemarle County, 1.94 mi E of Farmington to 1.96 mi E of Farmington
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.045, -78.515
Another vehicle was reported stuck in floodwaters near the intersection of Old Ivy Road and Ivy Road.
Flood, Albemarle
- When
- July 31, 10:12 PM EST to 11:59 PM EST
- Where
- Albemarle County, 1.31 mi NNE of Eastham to 1.36 mi NNE of Eastham
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.088, -78.413
Proffit Road flooded and closed near Stony Point Road.
Flood, Albemarle
- When
- July 31, 10:24 PM EST to 11:59 PM EST
- Where
- Albemarle County, 0.38 mi NW of Campbell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.034, -78.305
Campbell Road closed due to flooding between Paddock Wood Road and Louisa Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 31, 2018$525,000 · 2 in hail · 15 events
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Tornado and Flash Flood in Michigan, July 31, 2018$50,000 · EF0 · 3 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
- Flash Flooding in North Carolina, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774380, 774381, 774382, 774383, 774386.